Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 83, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Apr 24, 2002, 5:29 PM CDT for Henderson County, Kentucky. It was in force for 16 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 24, 2002, 5:29 PM CDT (22:29 UTC)
- Expired
- Apr 24, 2002, 5:45 PM CDT
- In force
- 16 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County Henderson County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 24, 5:38 PM CDT | Hail 1 | Zion, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 24, 3:30 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 823 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KPAH 242229 SVRPAH KYC101-242245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PADUCAH KY 529 PM CDT WED APR 24 2002 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HENDERSON COUNTY IN NORTHWEST KENTUCKY * UNTIL 545 PM CDT * AT 523 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER HENDERSON...MOVING SOUTHEAST AT 45 MPH. THIS EXTENDS THE PREVIOUS WARNING FOR HENDERSON COUNTY. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF EITHER A TORNADO IS SPOTTED...OR A TORNADO WARNING IS ISSUED. HAIL UP TO TO THE SIZE OF QUARTERS IS POSSIBLE WITH THIS STORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR LARGE HAIL. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PADUCAH. LAT...LON 3787 8766 3769 8744 3788 8732 3792 8745
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:15 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Apr 24, 3:15 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 315 PM CDT WED APR 24 2002 WILL KEEP DISCUSSION SHORT DUE TO SVR WX AND GRID TRANSFER PROBLEMS IN IFPS. CURRENT FCST WILL TREND SVR POTENTIAL EWD THROUGH CWA THROUGH 03Z. THREAT SHOULD DIMINISH MARKEDLY FROM 03Z TO 06Z...AS FROPA MOVES EAST OF FCST AREA. GIVE HIGH PWS...SUSPECT LOCALLY HEAVY RAIN WILL ALSO BE A THREAT WITH THE SCATTERED WIND/HAIL DAMAGE POTENTIAL. AFTER TONIGHT...I WILL KEEP MENTION OF SHWRS ONLY FOR FRIDAY...WITH A CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY. I INCREASED POP FOR MONDAY INTO TUESDAY PCPN EVENT...AS MEDIUM RANGE ENSEMBLES STILL SHOW A FOCUSED BOUNDARY AND LIFT OVER THE AREA. ALTHOUGH A SMALL CHANCE OF PCPN IS POSSIBLE ON WEDNESDAY...WILL KEEP IT DRY AT THIS TIME. FOR MAX/MIN TEMPS...WENT SLIGHTLY WARMER THAN MAV GUIDANCE IN SHORT TERM...THEN SLIGHTLY COOLER THAN MEX /NOW AVN EXTENDED/ MOS GUIDANCE. MANUALLY GENERATED ZONES SHOULD BE AVAILABLE NO LATER THAN 4 PM. CCF WILL DELAYED A LITTLE LONGER. .PAH...NONE. SMITH
In the hours before
Local storm report, Apr 24, 4:51 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
451 PM CDT WED APR 24 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0448 PM MOUNT VERNON IN 1.00 INCH HAIL
04/24/02 POSEY REPORTED BY EVANSVILLE
EMALocal storm report, Apr 24, 4:56 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
456 PM CDT WED APR 24 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0456 PM BUFKIN IN 1.75 INCH HAIL
04/24/02 POSEY REPORTED BY STATE POLICE
0456 PM HIGHWAY 67 MO 1.00 INCH HAIL
04/24/02 BUTLER REPORTED BY EMLocal storm report, Apr 24, 5:03 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
503 PM CDT WED APR 24 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM MO TORNADO
04/24/02 BUTLER REPORTED BY STATE POLICE
IN NORTHERN BUTLER. ON
THE GROUND ALONG HIGHWAY
417.Local storm report, Apr 24, 5:13 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
513 PM CDT WED APR 24 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0509 PM 1S HENDRICKSON MO TORNADO
04/24/02 BUTLER TORNADO ON THE GROUND.
EASTBOUND ON HIGHWAY 67
AND O HIGHWAY. STRUCTURAL
DAMAGE WITH ROOFS OFF.Local storm report, Apr 24, 5:17 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
517 PM CDT WED APR 24 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM 3N POPLAR BLUFF MO TORNADO
04/24/02 BUTLER TORNADO ON THE GROUND
REPORTED BY STATE
POLICE.
0513 PM EQUALITY IL TORNADO
04/24/02 GALLATIN REPORTED BY SPOTTER AND
FIRE DEPARTMENT
440 PM EQUALITY IL 2.50 INCH HAIL
04/24/02 GALLATIN REPORTED BY FIRE
DEPARTMENT
0516 PM IN 1.00 INCH HAIL
04/24/02 VANDERBURGH DIME TO QUARTER SIZE HAIL
NEAR EVANSVILLE. REPORTED
BY EMA.Local storm report, Apr 24, 5:22 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
522 PM CDT WED APR 24 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0456 PM HIGHWAY 67 MO 1.00 INCH HAIL
04/24/02 BUTLER DIME TO QUARTER SIZE HAIL
REPORTED BY EM
0525 PM DUQUOIN IL 0.75 INCH HAIL
04/24/02 PERRY REPORTED BY ESDAThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 7:56 AM CDT | Flash Flood Warning | PAH | Calloway | 3 hr |
| Apr 24, 4:53 PM CDT | Severe Thunderstorm Warning | PAH | Henderson | 37 min |
| Apr 24, 5:31 PM CDT | Tornado Warning | PAH | Union | 59 min |
| Apr 24, 5:38 PM CDT | Severe Thunderstorm Warning | PAH | Daviess | 52 min |
| Apr 24, 5:54 PM CDT | Tornado Warning | PAH | Daviess, Henderson | 36 min |
| Apr 24, 5:57 PM CDT | Tornado Warning | PAH | Webster | 33 min |
| Apr 24, 6:00 PM CDT | Severe Thunderstorm Warning | PAH | McLean | 15 min |
| Apr 24, 6:25 PM CDT | Tornado Warning | PAH | Henderson | 50 min |
| Apr 24, 6:55 PM CDT | Tornado Warning | PAH | McLean | 35 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.